“I have a bad head almost daily. I use painkillers to keep going at work but really the tablets just take the edge off the pain. I’ve tried every other possible drug and diet but nothing works. This is not like the infrequent migraines I used to get when I was younger”
What is it?
Some people find that their migraine gets more and more frequent. The natural thing to do is to take more painkillers. People with migraine know that early treatment of an attack, works better than late treatment. It’s easy to take medication “just in case”.
There is an odd phenomonen which occurs in migraine but not in other types of headache or pain condition whereby the more you take a short term or rescue treatment, the more headaches tend to occur. This is known as Medication Overuse Headace.
How much medication is too much?
The official definition requires three months of head pain at least as often as not, with 14 days a month of ordinary painkillers (like aspirin, paracetamol, or ibuprofen), 8-10 days a month of triptans, and 6 days a month of opiates, or combination drugs (e.g. paracetamol and codeine).
The important point is that it is days not doses: you only have to take paracetamol once every other day, or a triptan every third day, to get medication overuse headache.
Pattern of use is important. Short term high usage can be OK but the steady drip drip drip of painkillers or triptans over many months is not.
Which medications cause it?
Most people with medication overuse headache are taking combination drugs, particularly paracetamol/codeine combinations. But any drug used in the short term to abort migraine, can cause medication overuse headache. Some drugs such as naproxen, diclofenac and indometacin can cause medication overuse headache when used as and when required, but the same medications taken absolutely regularly three times a day, can be helpful for medication overuse headache.
How easy is it to put right?
The “simple” answer is to just stop taking the overused medications. This is easier said than done. It is reasonable to have time off sick, and to ask for help or support from family and friends, while doing this. The graph shows what happened to a large group for patients in the 1980s who stopped using frequent painkillers.
The first group (marked as triangles) carried on with their acute rescue medications and didn’t improve much over 12 weeks.
The second group (squares) abandoned their acute rescue medications. There was transient worsening but they were “past the hump” after 3 or 4 weeks and then gradually improved.
The third group not only quit their acute rescue medications, but also started a regular preventative. They were past the same “hump” of transient worsening in a couple of weeks.
Should another drug be added?
Recent studies of topiramate, Botox and the new CGRP antagonists show a modest benefit from starting these treatments in addition to continuing frequent acute rescue medications. But these benefits are relatively small and the strong consensus is that medication overuse needs to be addressed before other treatments work well.
It can be useful to add the painkiller naproxen, taken absolutely regularly 250 mg three times daily after meals to make stopping acute rescue drugs a little easier. The main side effect of these drugs is indigestion. Normally this needs be taken for no more than 6 weeks. Nausea or vomiting can be treated with domperidone 10 mg three times daily before meals. Alternatively, preventatives such as amitripyiline, topiramate or Botox could be used. A short course of oral steroids or a greater occipital nerve block can also be considered.
How do drugs make migraine worse?
Overuse of painkilling medications cause the nerves in the brain to become hypersensitive and “mis-fire” without being stimulated by the usual triggers. After stopping these medications, it takes a few or several weeks for the nervous system to recover.
Should I cut out medication suddenly?
Sudden abrupt cessation works best for most people. This is difficult for the first couple of weeks as the pain often increases before it improves.
Gradual cessation can seem gentler and can be effective but how do you decide when you take the medication? Most people do not like taking medication, so take the minimum that can to keep going, so what’s the point in taking less than the minimum? Phasing out these drugs gradually can just prolong the agony.
So, how many painkillers can I take?
Recent research has shown that a period of time taking no medication (usually between 6 and 12 weeks) is the most effective way of improving this. After that, medication can cautiously be reintroduced to make sure you take less than the thresholds above.
After two months of addressing medication overuse, ideally with no short term drugs at all, there are three possible headache outcomes.
1. Zero headache. This obviously requires no treatment.
2. Occasional migraine or headache. This requires careful targeting of acute rescue, with the right drugs taken at the right time. Avoid medications that are sold as combinations and particularly avoid opiates such as codeine. It is best to avoid paracetamol too as this is a quite a weak drug for migraine, compared with aspirin.
3. Frequent migraine or headache. This needs to be treated with regular preventative medication and careful occasional use of acute rescue medication. Regular painkillers that have been ineffective during medication overuse may become effective thereafter.
Medication overuse headache tends to happen to people with severe migraine so there is a high risk of it recurring. It is important to avoid this with careful attention to lifestyle triggers, restricted use of rescue remedies and reconsideration of the use, dose and nature of regular planned medication.
Infrequent migraine or headache can be treated with occasional carefully targeted medications.
Frequent migraine should be treated with a medication taken absolutely regularly, or with no medication.
This information is provided as a general guide only and is not a comprehensive overview of prescribing information. If you have any queries or concerns about your headaches or medications please discuss them with your GP or a doctor at the National Migraine Centre.